Drugs to Lower Anemia Risk Linked to Pulmonary Embolism-- A. Agrawal, PhD
Monday, November 16, 2009
MONDAY, Nov. 16 (HealthDay News) -- The use of erythropoiesis-stimulating agents to reduce anemia risk has rapidly increased since their approval to nearly half of advanced cancer patients undergoing chemotherapy, but they are associated with a higher risk of deep vein thrombosis and pulmonary embolism while having no effect on the rate of blood transfusion, according to a study published online Nov. 10 in the Journal of the National Cancer Institute.
Dawn L. Hershman, M.D., from Columbia University Medical Center in New York City, and colleagues analyzed data from 56,210 patients aged 65 years and older diagnosed with colon cancer, non-small cell lung cancer, breast cancer, or diffuse large B-cell lymphoma from 1991 to 2002 who received chemotherapy. Of these, 27 percent received an erythropoiesis-stimulating agent (erythropoietin and darbepoietin).
The researchers found that the use of erythropoiesis-stimulating agents rose significantly from 4.8 percent in 1991 to 45.9 percent in 2002. The blood transfusion rate remained steady at 22 percent. Use of erythropoiesis-stimulating agents was associated with a higher risk of venous thromboembolism (14.3 versus 9.8 percent; hazard ratio, 1.93), but did not affect overall survival.
"Use of erythropoiesis-stimulating agents was associated with an increased risk of venous thromboembolism but not of mortality," Hershman and colleagues conclude. "Further efforts at monitoring use and long-term toxicity of expensive oncology drugs should be put in place to ensure that for any drug the benefits outweigh the risks in community practice."
Diabetes & Endocrinology
Copyright © 2009 ScoutNews, LLC. All rights reserved.